Domperidone Should Be Tapered, Not Abruptly Discontinued
You should not simply stop domperidone abruptly—gradual tapering is necessary to prevent withdrawal symptoms, particularly psychiatric manifestations including anxiety, depression, and agitation. Multiple case reports document significant withdrawal syndromes following domperidone discontinuation, especially in women using it as a galactagogue 1, 2, 3.
Evidence for Withdrawal Risk
Domperidone, as a dopamine-2 receptor antagonist, can cause withdrawal symptoms when discontinued abruptly, particularly psychiatric manifestations that may last for months. 2 These symptoms include:
- Anxiety and agitation 1, 3
- Depression (especially in those with pre-existing psychiatric history) 1
- Obsessive-compulsive symptoms 1
- Symptoms that are clinically distinct from postpartum depression but often confused with it 2
The withdrawal syndrome is well-documented in case reports where symptoms resolved upon restarting domperidone and disappeared gradually with proper tapering. 1, 3
Recommended Tapering Strategy
A slow, gradual hyperbolic taper is recommended to minimize withdrawal symptoms, though the optimal tapering schedule remains incompletely defined. 2 Based on available evidence:
- Gradual dose reduction over weeks to months is necessary, not days 1, 2, 3
- One successful approach involves reducing the dose by approximately 10% of the current dose every 1-2 weeks (extrapolating from general dopamine antagonist tapering principles and case report outcomes) 3
- Patients who experienced withdrawal after rapid taper successfully discontinued domperidone when a slower, more gradual taper was implemented 3
High-Risk Populations
Women with pre-existing psychiatric illness (depression, anxiety, OCD) are at particularly high risk for withdrawal symptoms and require especially cautious tapering. 1 Additionally:
- Lactating women using domperidone as a galactagogue at high doses (often exceeding studied on-label dosages) may face greater withdrawal risk 2
- Patients may be hesitant to disclose domperidone use, leading to misdiagnosis of withdrawal symptoms as new-onset psychiatric illness 2
Monitoring During Taper
Explicitly probe for psychiatric symptoms during and after tapering, including anxiety, depression, agitation, and obsessive thoughts. 1, 2 If withdrawal symptoms emerge:
- Pause or slow the taper 1, 3
- Consider restarting domperidone at the last tolerated dose, then resume tapering more gradually 1, 3
- Distinguish withdrawal symptoms from relapse of underlying conditions or postpartum depression 2
Clinical Pitfalls
The most common error is confusing domperidone withdrawal with new-onset or recurrent psychiatric illness, leading to unnecessary psychotropic medication initiation. 1, 2 A gradual taper may obviate the need for additional psychiatric medications 1.
Domperidone is not approved for human use in the United States, and pregnant/lactating women should use caution when handling the medication due to potential effects on reproductive hormones. 4